Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 97, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2016, 11:04 AM CDT for Butler County, Franklin County, Wright County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2016, 11:04 AM CDT (16:04 UTC)
- Expired
- Jul 17, 2016, 11:35 AM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, IA, Franklin County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 11:20 AM CDT | HAIL 1 | Hampton, IA | MOSTLY PENNY SIZED HAIL WITH A FEW UP TO THE SIZE OF QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WUUS53 KDMX 171604
SVRDMX
IAC023-069-197-171645-
/O.NEW.KDMX.SV.W.0097.160717T1604Z-160717T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1104 AM CDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BUTLER COUNTY IN NORTH CENTRAL IOWA...
SOUTHEASTERN WRIGHT COUNTY IN NORTH CENTRAL IOWA...
FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 1145 AM CDT
* AT 1103 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
NORTHEAST OF BIG WALL LAKE...OR 13 MILES WEST OF HAMPTON...MOVING
EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAMPTON...APLINGTON...BIG WALL LAKE...DUMONT...DOWS...LATIMER...
COULTER...ALEXANDER...GENEVA...BRISTOW...ROWAN...BRADFORD...
HANSELL...CHAPIN...POPEJOY...AREDALE...GALT...BEEDS LAKE STATE PARK
AND HAMPTON MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4256 9283 4258 9366 4282 9366 4290 9284
TIME...MOT...LOC 1603Z 267DEG 52KT 4271 9346
HAIL...1.00IN
WIND...60MPH
$$
DONAVON3 follow-up statements
308
WWUS53 KDMX 171612
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT SUN JUL 17 2016
IAC023-069-197-171645-
/O.CON.KDMX.SV.W.0097.000000T0000Z-160717T1645Z/
BUTLER IA-WRIGHT IA-FRANKLIN IA-
1112 AM CDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR WESTERN BUTLER...EASTERN WRIGHT AND FRANKLIN COUNTIES...
AT 1112 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMPTON...
MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAMPTON...APLINGTON...DUMONT...DOWS...LATIMER...COULTER...
ALEXANDER...GENEVA...BRISTOW...BRADFORD...HANSELL...CHAPIN...
POPEJOY...AREDALE...BEEDS LAKE STATE PARK AND HAMPTON MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4256 9283 4258 9350 4284 9350 4290 9284
TIME...MOT...LOC 1612Z 266DEG 50KT 4272 9330
HAIL...1.00IN
WIND...60MPH
$$
DONAVON999
WWUS53 KDMX 171622
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1122 AM CDT SUN JUL 17 2016
IAC197-171631-
/O.CAN.KDMX.SV.W.0097.000000T0000Z-160717T1645Z/
WRIGHT IA-
1122 AM CDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WRIGHT COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4256 9283 4260 9343 4285 9342 4290 9284
TIME...MOT...LOC 1621Z 267DEG 52KT 4273 9312
$$
IAC023-069-171645-
/O.CON.KDMX.SV.W.0097.000000T0000Z-160717T1645Z/
BUTLER IA-FRANKLIN IA-
1122 AM CDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR WESTERN BUTLER AND FRANKLIN COUNTIES...
AT 1121 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMPTON...
MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAMPTON...APLINGTON...DUMONT...LATIMER...COULTER...GENEVA...
BRISTOW...BRADFORD...HANSELL...CHAPIN...POPEJOY...AREDALE...BEEDS
LAKE STATE PARK AND HAMPTON MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4256 9283 4260 9343 4285 9342 4290 9284
TIME...MOT...LOC 1621Z 267DEG 52KT 4273 9312
HAIL...1.00IN
WIND...60MPH
$$
DONAVON071
WWUS53 KDMX 171635
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CDT SUN JUL 17 2016
IAC023-069-171644-
/O.CAN.KDMX.SV.W.0097.000000T0000Z-160717T1645Z/
BUTLER IA-FRANKLIN IA-
1135 AM CDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BUTLER AND FRANKLIN
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4256 9283 4260 9343 4285 9342 4290 9284
TIME...MOT...LOC 1632Z 267DEG 52KT 4274 9285
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:59 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 17, 6:59 AM CDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 659 AM CDT Sun Jul 17 2016 ...Updated Aviation Discussion... .SHORT TERM.../Today through Monday/ Issued at 437 AM CDT Sun Jul 17 2016 Boundary looks to stall across southern Iowa into northern Missouri with another shortwave to quickly move across the state this evening. The southern and eastern sections of the forecast area will be the focus for severe weather potential this afternoon into the evening. With the current line of storms likely to clear the forecast area by around 12-14z this morning, this should allow enough time for the atmosphere to destabilize somewhat by this afternoon. However, still concerned about leftover convective cloud cover to linger for better part of the day and inhibit the significant instability. Certainly conditional on how widespread severe storms become late this afternoon into the evening, especially with the timing of the shortwave coming across between 21z and 03z Monday. Decent shear available over southern and eastern portions of Iowa, with the 0-6km bulk shear ranging from 30- 45 knots and 0-1km bulk shear ranging from 20-25 knots. BUFR soundings depict LCL heights around 1500 feet this afternoon with some veering through the profiles from Des Moines to Waterloo southeast towards Ottumwa. Cannot rule out the potential for damaging wind threat and for a brief stint of large hail before the storms congeal into a line by the early evening. .LONG TERM.../Monday Night through Saturday/ Issued at 437 AM CDT Sun Jul 17 2016 Monday night into Tuesday...large upper level ridge remains in place over south-central CONUS with a strong shortwave trough embedded in the 500mb flow to move across the state between 06z to 18z Tuesday. Main focus again looks to be heavy rain over the northern half of the state. Strong theta-E advection an deep moisture convergence oriented from northwest to southeast Iowa between 06z-12z Tuesday. Warm layer cloud depths in the 14,000-14,500 feet range with PWATs ranging from 1.5 to 2.25 inches. Wednesday through Saturday...hot and humid weather continues to be well advertised during this period with Thursday likely to be the hottest day this week. 850mb temperatures warm still warming to +28C to +30C by Thursday afternoon with good mixing, moist surface dew points, and plenty of sunshine. Heat index values well into the 100s and possibly near 110 for the Des Moines Metro. && .AVIATION.../For the 12Z TAFS through 12Z Monday morning/ Issued at 658 AM CDT Sun Jul 17 2016 VFR conditions are expected for much of the TAF period with intermittent MVFR to IFR if a site is impacted by thunderstorms later today into tonight. Low confidence in timing and thus mentioning any MVFR/IFR conditions late this afternoon into tonight. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Podrazik LONG TERM...Podrazik AVIATION...Podrazik
Hazardous weather outlook, Jul 17, 5:26 AM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 526 AM CDT SUN JUL 17 2016 IAZ004>007-015>017-023>028-035>039-181030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 526 AM CDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION. A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TODAY INTO THIS EVENING FOR PORTIONS OF THE AREA. DAMAGING WINDS AND LARGE HAIL ALONG WITH HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT INTO TUESDAY. A MARGINAL RISK OF SEVERE STORMS IS FORECAST WHERE LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED TODAY AND AGAIN LATE MONDAY NIGHT INTO TUESDAY. IAZ033-034-044>050-057>062-070>075-081>086-092>097-181030- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 526 AM CDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE LIKELY THROUGH THE MORNING HOURS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR LATER TODAY INTO TONIGHT FOR DAMAGING WINDS AND LARGE HAIL THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT INTO TUESDAY. A MARGINAL RISK OF SEVERE STORMS IS FORECAST WHERE LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED TODAY AND AGAIN LATE MONDAY NIGHT INTO TUESDAY. KLP
In the hours before
Local storm report, Jul 17, 9:11 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
911 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 AM TSTM WND DMG GRUNDY CENTER 42.36N 92.77W
07/17/2016 GRUNDY IA PUBLIC
TREES AND LARGE BRANCHES DOWNED IN TOWN.
TIME ESTIMATED VIA RADAR. REPORT RECEIVED
FROM SOCIAL MEDIA.
&&
CCLocal storm report, Jul 17, 9:44 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM HEAVY RAIN 3 SW MURRAY 41.01N 93.99W
07/17/2016 M1.40 INCH CLARKE IA PUBLIC
1.4 INCHES FELL IN 50 MINUTES.
&&
FABLocal storm report, Jul 17, 10:14 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR LOCATION
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM HAIL HAMPTON 42.75N 92.98W
07/17/2016 M1.00 INCH BUTLER IA TRAINED SPOTTER
&&
FABLocal storm report, Jul 17, 10:35 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM HAIL HAMPTON 42.75N 93.20W
07/17/2016 M1.00 INCH FRANKLIN IA TRAINED SPOTTER
.
&&
FABLocal storm report, Jul 17, 10:47 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HAIL DUMONT 42.76N 92.98W
07/17/2016 E1.00 INCH BUTLER IA PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL ON THE NE
SIDE OF DUMONT.
&&
KKLocal storm report, Jul 17, 10:55 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL 2 E DUMONT 42.75N 92.94W
07/17/2016 E1.25 INCH BUTLER IA LAW ENFORCEMENT
SHERIFF REPORTED FEW HALF DOLLAR HAILSTONES
ON HIGHWAY 3.
&&
FABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:43 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more | 9 hr |
| Jul 17, 1:17 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 58 min |
| Jul 17, 1:27 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 6 hr |
| Jul 17, 1:37 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 38 min |
| Jul 17, 2:21 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 30 min |
| Jul 17, 2:43 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Hancock, Humboldt, Kossuth, Pocahontas and 2 more | 62 min |
| Jul 17, 3:06 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Webster | 39 min |
| Jul 17, 3:20 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Greene, Hamilton, Hardin, Story and 2 more | 55 min |
| Jul 17, 4:00 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 45 min |
| Jul 17, 4:37 AM CDT | Special Weather Statement | DMX | Dallas, Jasper, Polk, Poweshiek | 53 min |
| Jul 17, 7:49 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 56 min |
| Jul 17, 8:49 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 41 min |
| Jul 17, 9:01 AM CDT | Special Weather Statement | DMX | Union | 59 min |
| Jul 17, 9:29 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 46 min |
| Jul 17, 10:05 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 40 min |
| Jul 17, 10:42 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 31 min |
| Jul 17, 11:04 AM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 57 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.